Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 71, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 31, 2005, 11:56 AM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2005, 11:56 AM PDT (18:56 UTC)
- Expired
- Jul 31, 2005, 3:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 92 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:05 PM PDT | FLASH FLOOD | 1 Nw Anza, CA | FLOODING REPORTED AT MITCHELL RD AT BONITA VISTA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 311857 FFWSGX CAC065-312200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1156 AM PDT SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITY OF ANZA...AND STATE ROUTE 371. * UNTIL 300 PM PDT * AT 1150 AM PDT...FLASH FLOODING WAS INDICATED BY DOPPLER RADAR FROM THUNDERSTORMS NEAR ANZA...OR ABOUT 21 MILES SOUTHEAST OF HEMET. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3402 11662 3400 11704 3343 11677 3343 11613 $$ JAD
3 follow-up statements
000 WGUS76 KSGX 311937 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1234 PM PDT SUN JUL 31 2005 CAC065-312200- RIVERSIDE CA- 1234 PM PDT SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR CENTRAL RIVERSIDE COUNTY... AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. HEAVIEST ACTIVITY HAS DEVELOPED NORTHWARD INTO THE IDYLLWILD AND BANNING AREAS. THUNDERSTORMS FARTHER SOUTH NEAR ANZA HAVE WEAKENED...HOWEVER CONSIDERABLE RUNOFF IS LIKELY OCCURRING IN THESE AREAS AS WELL. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JACINTO PEAK...IDYLLWILD...CHERRY VALLEY AND BANNING. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3402 11662 3402 11701 3371 11678 3363 11652 $$ JAD
000 WGUS76 KSGX 312054 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 153 PM PDT SUN JUL 31 2005 CAC065-312200- RIVERSIDE CA- 153 PM PDT SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM PDT FOR CENTRAL RIVERSIDE COUNTY... AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE FLASH FLOODING NEAR SAN JACINTO PEAK. OTHER STORMS HAVE WEAKENED BUT RUNOFF WILL LIKELY CAUSE FLOODING OF SMALL CREEKS AND WASHES DRAINING PORTIONS OF THE SAN JACINTO AND SANTA ROSA MOUNTAINS. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3402 11662 3402 11701 3371 11678 3363 11652 $$ JAD
000 WGUS76 KSGX 312149 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 249 PM PDT SUN JUL 31 2005 CAC065-312205- RIVERSIDE CA- 249 PM PDT SUN JUL 31 2005 ...THE FLASH FLOOD WARNING FOR CENTRAL RIVERSIDE COUNTY WILL BE ALLOWED TO EXPIRE... DOPPLER RADAR INDICATES THUNDERSTORMS OVER THE WARNED AREA HAVE WEAKENED OR ENDED. SOME ADDITIONAL RUNOFF IS LIKELY INTO WASHES AND STREAMS DRAINING THE MOUNTAINS...HOWEVER THE THREAT FOR WIDESPREAD FLASH FLOODING HAS DIMINISHED. LAT...LON 3402 11662 3402 11701 3371 11678 3363 11652 $$ JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:30 AM PDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 31, 9:30 AM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT SUN JUL 31 2005 .SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... FLASH FLOOD WATCH IS IN EFFECT AGAIN TODAY FOR THE MOUNTAINS AND DESERTS AS MORE AFTERNOON CONVECTION WILL DEVELOP WITH DAYTIME HEATING. THE ATMOSPHERE STILL HAS ABUNDANT MOISTURE WITH PWS OF 1.63 INCHES ON THE MORNING SOUNDING FROM NKX BUT THERE HAVE BEEN SMALL BUT POSSIBLY SIGNIFICANT CHANGES. CAPE IS NOW 295 J/KG...DOWN FROM 851 J/KG YESTERDAY WITH AN INCREASE IN NEGATIVE ENERGY. THE SOUNDING IS NOW MORE OF A CLASSIC INVERTED V...SO CONVECTION MAY BEGIN LATER AND NOT BE AS WIDESPREAD AS YESTERDAY BUT COULD STILL PRODUCE DAMAGING WINDS AND HAIL. GOES SATELLITE DERIVED PWS WERE IN EXCESS OF 2 INCHES OVER IMPERIAL COUNTY. EASTERLY WINDS ALOFT WILL ADVECT THIS MOISTURE INTO SOCAL TODAY AND MONDAY...AND A FEW STORMS COULD REACH INTO THE INLAND VALLEYS. NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND HAIL IN THE STRONGEST STORMS. && .AVIATION... EXPECTING ANOTHER ACTIVE AFTERNOON WITH SCATTERED THUNDERSTORMS OVER MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT TODAY TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND VLYS. TSTMS STARTING ABT 18Z AND CONTINUING TO 02Z OR LONGER. ISOLATED STRONG TO SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 50-60 MPH. MARINE LAYER DEEPENED SLIGHTLY OVERNIGHT AND EXTENDED FURTHER INTO SOUTHERN SAN DIEGO COUNTY PAST SDM...NKX AND NEAR SANTEE. STILL NO LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS SHOULD LINGER NEAR BEACHES OF SRN SAN DIEGO COUNTY EARLY THIS AFTN. MARINE LAYER SHOULD DROP BACK SLIGHTLY TONIGHT/MON AND REMAIN CONFINED NEAR THE COAST. LOW CLOUDS WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT MSL AND TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT FROM 10 AM UNTIL 7 PM TODAY...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...PG AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 10:45 AM PDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 1045 AM PDT SUN JUL 31 2005 CAZ055-056-058-060-061-062-311300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1045 AM PDT SUN JUL 31 2005 .DAY ONE... TODAY AND TONIGHT. HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT FROM 10 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED. CAZ048-050-311300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 1045 AM PDT SUN JUL 31 2005 .DAY ONE... TODAY AND TONIGHT. THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY. A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND VALLEYS MONDAY AFTERNOON. THE THREAT FOR FLASH FLOODING WILL BE MODERATE. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MOEDE/PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:57 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 31, 12:51 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 41 min |
| Jul 31, 1:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 31, 4:10 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Jul 31, 4:32 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 82 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.